Alert archive / New Mexico / High Wind Watches in 2020

High Wind Watch 33, NWS Midland/Odessa, TX

December 12, 2020Lea County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 12, 2020, 2:45 AM MST for Lea County, New Mexico. It took effect at Dec 13, 2020, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 2:45 AM MST (09:45 UTC)
In effect from
Dec 13, 2020, 6:00 AM MST
Expired
Dec 12, 2020, 1:04 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 12, 2:45 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 12, 2:45 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Sat Dec 12 2020

.DISCUSSION...

WV imagery shows brief zonal flow aloft over West Texas and
Southeast New Mexico this morning, but only because the region is
between two troughs in a very progressive synoptic pattern.

The next upper trough is currently over ID, and will dig down
through the Rockies today, and arrive in eastern New Mexico at 12Z
Sunday.  Today, a weak front from the last trough will backdoor into
the area, resulting in afternoon highs a few degrees below
yesterday's, especially northeast.

As the next trough approaches eastern NM overnight, the NAM develops
a strong mountain wave signature over the Guadalupes, increasing
westerly flow through the mountains.  This should continue through
mid-morning Sunday.  Meanwhile, a strong cold front will be
barreling through the South Plains, and will move through the area
directly behind the trough.  Sfc pressure gradients along/behind
this front are forecast to be very tight, making for a blustery day
Sunday.  A wind advisory will be needed for much, if not most, of
the CWA.  Some areas could even briefly hit high wind criteria with
fropa.  For now, we'll put northern/central Lea County in a watch
for fropa Sunday morning.  For the Guadalupes, we'll issue a warning
for the first wind event, which will be pre-frontal westerlies, and
another for post-frontal winds.  Post-frontal high winds may only be
realized through KGDP, but two high wind warnings in one product for
the same area risks sowing enough confusion as is, so we'll keep
both warnings to the Guadalupes as a whole.  Also, gradients are
tight enough that winds will be up through the whole mtn range
regardless.  We'll hold off issuing advisories for now, as there's
still some areas where a high wind warning may be more appropriate,
and later shifts can pull those triggers.

Unfortunately, this looks to be a dry event, as the track of the
trough will keep precip to the north, except for the far NE, which
could see a brief spit of rain Sunday.  Sunday looks to be our
coldest day this forecast, w/most areas topping out in the 40s and
50s Sunday afternoon.

After a hard freeze area-wide Sunday night, temperatures attempt to
recover Monday, but another upper trough will move through the
Panhandles Monday night, bringing another shot of cold air into the
region Tuesday/Wednesday.  Weak ridging follows this trough,
w/temperatures rebounding to above-normal by Friday.  Yet another
trough arrives Friday night, bringing temps Saturday afternoon a
little closer to normal, although by this time, models differ quite
a bit in solutions.

Unfortunately, aside from the aforementioned rain in the extreme NE
Sunday, grids remain dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  43  51  25 /   0   0  10   0
Carlsbad                       64  37  49  22 /   0   0   0   0
Dryden                         70  43  64  30 /   0   0   0   0
Fort Stockton                  71  44  53  28 /   0   0   0   0
Guadalupe Pass                 58  35  43  26 /   0   0   0   0
Hobbs                          58  35  45  22 /   0   0   0   0
Marfa                          65  33  50  18 /   0   0   0   0
Midland Intl Airport           61  43  51  26 /   0   0   0   0
Odessa                         62  41  50  26 /   0   0   0   0
Wink                           65  37  52  23 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch Sunday morning for Central Lea County-Northern
     Lea County.

     High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
     Guadalupe Mountains of Eddy County.

     High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning from 11 PM this evening to 9 AM MST Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning from 10 AM to 3 PM MST Sunday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, Dec 12, 2:36 AM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 AM CST Sat Dec 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 AM CST Sat Dec 12 2020 /236 AM MST Sat Dec 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning will begin tonight for the Guadalupe and Delaware
mountains for strong westerly winds prior to a strong cold front
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will flip from westerly to northeasterly over the Guadalupe
mountains, leading to high winds from that direction behind a cold
front. A High Wind Warning for those winds has been issued for Sunday
morning through the afternoon time frame.

A High Wind Watch is in effect for Sunday morning and afternoon for
Northern and Central Lea county in New Mexico for strong post frontal
winds out of the north.

Gusty winds near and into Wind Advisory criteria are expected for
much of west Texas behind the cold front on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:45 AM MSTHigh Wind WarningMAFCulberson10 hr
Dec 12, 2:45 AM MSTHigh Wind WarningMAFCulberson38 hr
Dec 12, 1:04 PM MSTWind AdvisoryMAFAndrews, Brewster, Crane, Culberson, Ector, Gaines and 12 more28 hr

Nearby

High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.